Klonopin (clonazepam) was first marketed by the Hoffman La Roche pharmaceutical company in 1975. Roche had already cleaned up with this benzodiazepine class of medications. Librium (chlordiazepoxide) was launched in 1960 to treat anxiety. Three years later the company marketed Valium (diazepam) to “reduce psychic tension.” It became a wildly successful sedative. Clonazepam is also a “benzo.” Like all such drugs, clonazepam withdrawal can be unpleasant if the drug is stopped suddenly.
Is Clonazepam a Blood Pressure Pill?
Q. I have been taking clonazepam for several years. I would love to get off it.
My doctor says stay on it; it is safe. Another doctor I consulted said get off it; it is poison. My pharmacist said it is bad stuff: “I wouldn’t put it in my mouth.”
I never understood why I was supposed to take it. Maybe it was going to help lower my high blood pressure. Can you tell me how I could get off it?
A. Clonazepam (Klonopin) is approved by the FDA only for treating epileptic seizures and panic attacks. There is a caution about long-term use for panic, though:
“The effectiveness of clonazepam in long-term use, that is, for more than 9 weeks, has not been systematically studied in controlled clinical trials. The physician who elects to use clonazepam for extended periods should periodically reevaluate the long-term usefulness of the drug for the individual patient.”
Clonazepam Withdrawal Symptoms:
When benzodiazepines were first marketed most physicians didn’t worry about drug dependence. That’s because they were relieved to be able to prescribe anti-anxiety drugs that did not lead to overdose deaths the way barbiturates did. The only problem was that regular use of benzos could lead to dependence.
Symptoms of Benzo Withdrawal:
- Anxiety, agitation, restlessness, panic
- Difficulty with attention or concentration
- Sleeping problems
- Cognitive impairment
- Muscle cramps, muscle twitches
Stories of Clonazepam Withdrawal:
We are not fans of long lists of side effects. After reading several symptoms, people tend to zone out. Stories, on the other hand, leave a more poignant impression. Here are just a few:
Lizanne says that clonazepam withdrawal was agony:
“I was taken off clonazepam five weeks ago. I have been in absolute agony ever since. The withdrawal was 100 times worse than heroin. Unbearable! I have seen many others online who have been through the agony of clonazepam withdrawal. Now the doctor wants to put me back on it,. He will wean me off more slowly. Nasty stuff.”
Kayla had memory problems while on clonazepam:
“I am 23 and currently in medical school. I was prescribed clonazepam anytime I had anxiety related to school. I have taken it for years. Recently I noticed a decline in my ability to remember material and recall it during tests. It takes me about triple the time it used to take me to learn information and my grades are reflecting this. I had no idea what was causing my decline in memory and comprehending things I would usually have no problem with. I was also extremely irritable, tired, and I would get confused about simple things.
“I was doing a homework assignment today on seizure medications. The side effects of clonazepam were listed in my textbook. I discovered that this drug can OFTEN cause COGNITIVE SLOWING. Everything suddenly made sense.
“I have always trusted my doctor and that is why I did not look into it before starting this medicine. I am tapering myself off of this drug immediately and I wanted to warn anyone of these side effects that I neglected to look into and may have now cost me a whole lot. Anyone’s mind is already going to start a slow decline on its own at about 30-40 years old naturally, and since we are only given one, be extra careful only taking this drug if necessary!”
It took Katharine two years of gradual tapering to avoid clonazepam withdrawal:
“I became ‘addicted’ to clonazepam after two weeks. I was able to gradually wean myself off over a period of two years. There is a right and wrong way to do this. For example, decreasing dosage every other day (as advised by many physicians), is wrong. The patient suffers acute withdrawal every other day. Most helpful to me was the ‘Ashton Manual,’ which can be found online via Google. My doctor, although supportive, had no idea how to deal with withdrawal syndromes. I suffered very few if any symptoms because the withdrawal was done so slowly.”
Carrie gave up trying to stop. Getting off clonazepam was just too challenging:
“I take a small dose of clonazepam at bedtime. I’ve tried to gradually stop taking it, but the withdrawal is awful, so my doctor said to just keep taking it.”
Victoria is making progress, though clonazepam withdrawal is still problematic after a year’s taper:
“I am in my second month without clonazepam. I still experience withdrawal symptoms after a careful one-year reduction guided by my doctor. I notice the symptoms ebb and flow. I don’t have as many symptoms as my first month off.
“I still deal with cognitive impairment and balance issues. Today someone taught me some Yoga positions to help and my balance is improving. Yes, there is light at the end of this tunnel.”
Clonazepam for Hypertension?
If you look at the original question from our reader you will discover that she wasn’t clear about why she was even taking clonazepam. She thought it might have been for high blood pressure.
So far as we know, clonazepam is not appropriate for treating hypertension. Perhaps the physician who prescribed this drug thought that anxiety or panic was leading to higher blood pressure. If that was the case, then cognitive behavioral therapy (CBT) might be a far more productive approach than clonazepam.
Guidance from the FDA About Clonazepam Withdrawal?
This medication is a benzodiazepine like alprazolam (Xanax), diazepam (Valium) or lorazepam (Ativan). As a result, it can cause physical dependence and should never be stopped suddenly. The official prescribing information for clonazepam warns about physical and psychological dependence:
“Withdrawal symptoms, similar in character to those noted with barbiturates and alcohol (eg, convulsions, psychosis, hallucinations, behavioral disorder, tremor, abdominal and muscle cramps) have occurred following abrupt discontinuance of clonazepam.”
Since your doctor doesn’t seem interested in helping you discontinue this drug, you may need to look for one who will. Patients are advised to reduce the dose incrementally, possibly over many months, to minimize the chance of withdrawal symptoms.
The manufacturer recommends:
“Treatment should be discontinued gradually, with a decrease of 0.125 mg bid [twice a day] every 3 days, until the drug is completely withdrawn.”
As you have read from some of our commenters, that advice may not be very helpful. It may take far longer than either the manufacturer or the FDA imagines for some people.
Many visitors to our website mention the Ashton Manual. It offers a “protocol for the treatment of benzodiazepine withdrawal.” This approach will require very careful supervision by a physician. It provides detailed information about clonazepam withdrawal as well as gradual tapers for other benzodiazepines such as alprazolam, chlordiazepoxide, diazepam, lorazepam and oxazepam.
An article in the New England Journal of Medicine (March 23, 2017) provides much faster withdrawal recommendations than the Ashton Manual. You can read the full text of the article at this link, though we warn you, it is written in medicalese and is not patient friendly.
Other Ways to Lower Blood Pressure:
There are many medications that are far better than anti-anxiety drugs for lowering blood pressure. You can learn about them along with nondrug approaches in our Guide to Blood Pressure Treatment.
You can learn more about clonazepam at this link:
Our radio show (1134: Can You Control Your Blood Pressure Without Drugs?) provides fascinating interviews with experts. Find out about the benefits of sauna bathing.
Share your own experience with benzos such as alprazolam, clonazepam, diazepam, lorazepam, etc. in the comment section below.